Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Marquette, MI

May 24, 2016Gogebic County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 24, 2016, 4:44 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 4:44 PM CDT (21:44 UTC)
Expired
May 24, 2016, 5:20 PM CDT
In force
36 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gogebic County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 129 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS53 KMQT 242144
SVRMQT
MIC053-131-242245-
/O.NEW.KMQT.SV.W.0001.160524T2144Z-160524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
544 PM EDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...
  SOUTHERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 645 PM EDT/545 PM CDT/

* AT 542 PM EDT/442 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
  MILES WEST OF PAULDING...OR 33 MILES NORTH OF EAGLE RIVER...MOVING
  SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WATERSMEET AND PAULDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4649 8946 4634 8898 4625 8898 4625 8900
      4610 8899 4614 8909 4615 8920 4631 8958
TIME...MOT...LOC 2142Z 295DEG 12KT 4638 8942 

HAIL...1.00IN
WIND...60MPH

$$

JV
2 follow-up statements
805 
WWUS53 KMQT 242208
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
608 PM EDT TUE MAY 24 2016

MIC053-131-242245-
/O.CON.KMQT.SV.W.0001.000000T0000Z-160524T2245Z/
GOGEBIC MI-ONTONAGON MI-
608 PM EDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM
EDT/545 PM CDT/ FOR SOUTHEASTERN GOGEBIC AND SOUTHERN ONTONAGON
COUNTIES...

AT 607 PM EDT/507 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WATERSMEET...OR 28 MILES NORTH OF EAGLE RIVER...MOVING SOUTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WATERSMEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4628 8944 4643 8930 4633 8898 4625 8898
      4625 8900 4612 8899 4611 8901 4614 8909
      4615 8920 4617 8924
TIME...MOT...LOC 2207Z 302DEG 16KT 4632 8928 

HAIL...1.00IN
WIND...60MPH
 
$$

JV
631 
WWUS53 KMQT 242220
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
620 PM EDT TUE MAY 24 2016

MIC053-131-242229-
/O.CAN.KMQT.SV.W.0001.000000T0000Z-160524T2245Z/
GOGEBIC MI-ONTONAGON MI-
620 PM EDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOGEBIC AND
SOUTHERN ONTONAGON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4628 8944 4643 8930 4633 8898 4625 8898
      4625 8900 4612 8899 4611 8901 4614 8909
      4615 8920 4617 8924
TIME...MOT...LOC 2218Z 295DEG 12KT 4630 8923 

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
400 PM EDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 327 PM EDT TUE MAY 24 2016

Upper air pattern consists of a closed 500 mb over New England and
another over Southern Saskatchewan and one over Central Ca this
morning. There is also a shortwave over the upper Great Lakes this
morning and this moves through the area this afternoon. Another
shortwave moves into the central plains 12z wed and this moves into
the upper Great Lakes by late Wed afternoon. Nam shows some 850-500
mb q-vector convergence and deeper moisture moving through the cwa
this afternoon before exiting by this evening, then both return by
late Wed afternoon across the west. GFS and ECMWF show about the
same thing as well. Overall, going forecast had things well in hand
and have the pops diminishing tonight and bring them back into the
west late Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 353 PM EDT TUE MAY 24 2016

Challenging forecast in the long term as most days will see chances
for convection, but model confidence remains poor in terms of precip
timing through the period. The pattern will be dominated by a large
trough across the west half of the U.S., and a large ridge across
the east half of the U.S. Several short-wave troughs are progged to
eject from the western trough and round the eastern ridge. Upper MI
will be near the top of the ridge, so any shortwave energy rippling
through the ridge will bring chances for showers and some
thunderstorms.

Wed night into Thu morning will see the first in a series of
shortwaves moving through the area. Model indicated layer
precipitable water values of 1.3-1.5 inches, deep layer moderate
q-vector convergence associated with the shortwave and MUCAPE values
of 500 to near 1000 j/kg will support chances for showers and some
thunderstorms. Some of the models also hint at a second shortwave
moving through on Thu afternoon but forecast soundings show more
mid-level dry air and the potential for more capping which may limit
convection. So will continue to only carry low chance pops for
convection Thu afternoon.

Chances for showers and some storms continue through the weekend
into the early part of next week, but again poor model agreement on
timing of shortwave features will make it hard to pinpoint when
convection will be more likely. Will continue to utilize model
consensus approach for POPS at this time. Also due to poor model
resolution with shortwaves it will be hard to discern if there
will be any severe convection through the extended forecast period.
However, if daytime heating and the timing of shortwaves line up,
some strong to possbly severe storms cannot be ruled out from time
to time.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 132 PM EDT TUE MAY 24 2016

As a weak front moves through the sites this afternoon, some sct
showers are expected that tend to diminish at CMX/IWD late in the
afternoon. Although VFR conditions will prevail ahead of the cold
fnt, the arrival of a shallow moist airmass in its wake will cause
some low clouds and MVFR/IFR cigs following its passage at least for
a time. By tonight, lifr conditions will develop at all taf sites as
low level moisture remains trapped at the sfc. This will burn off
during Wed morning at all sites and CMX and IWD will go vfr while
SAW goes to mvfr.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 327 PM EDT TUE MAY 24 2016

A period of NE winds of 20 to 25 knots over the western lake is
possible Wednesday as low pressure develops over the plains and
moves to the Upper MS valley. Otherwise, expect winds at or below 20
knots through the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Voss
AVIATION...07
MARINE...07
Hazardous weather outlook, May 24, 4:00 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT TUE MAY 24 2016

MIZ001>007-009>014-084-085-251100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
500 PM EDT TUE MAY 24 2016 /400 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME
STORMS COULD BE STRONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-251100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
500 PM EDT TUE MAY 24 2016 /400 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY OVER EASTERN LAKE
SUPERIOR.

WIDESPREAD FOG IS EXPECTED ACROSS ALL OF LAKE SUPERIOR...ESPECIALLY
AFTER MIDNIGHT TONIGHT. SOME FOG COULD BE LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH MONDAY. PATCHY
DENSE FOG WILL ALSO BE POSSIBLE ACROSS ALL OF LAKE SUPERIOR
WEDNESDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
500 PM EDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. LOCALLY DENSE FOG
IS ALSO POSSIBLE...MAINLY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY THROUGH TUESDAY. PERIODS OF
LOCALLY DENSE FOG WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

In the hours before

Special weather statement, May 24, 11:39 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT TUE MAY 24 2016

MIZ002-241715-
ONTONAGON MI-
1239 PM EDT TUE MAY 24 2016

...SPECIAL WEATHER STATEMENT...

AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BERGLAND...OR 20 MILES SOUTHWEST OF ONTONAGON...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERGLAND...ROCKLAND...BRUCE CROSSING...NORTHERN LAKE GOGEBIC...NORWICH...
VICTORIA DAM...WHITE PINE...EWEN...MERRIWEATHER AND CLARK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING AND PONDING OF WATER ON ROAD WAYS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4687 8916 4653 8901 4650 8941 4650 8971
      4651 8974 4659 8974 4659 8983 4666 8987
      4671 8986
TIME...MOT...LOC 1636Z 244DEG 35KT 4669 8967

KEC
Special weather statement, May 24, 4:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
523 PM EDT TUE MAY 24 2016

MIZ002-009-242215-
ONTONAGON MI-GOGEBIC MI-
523 PM EDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOGEBIC AND SOUTH
CENTRAL ONTONAGON COUNTIES UNTIL 615 PM EDT/515 PM CDT/...

AT 522 PM EDT/422 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF PAULDING TO
6 MILES SOUTH OF UPSON. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARENISCO...WATERSMEET...PAULDING...POMEROY LAKE...BOND FALLS...THOUSAND
ISLAND LAKE...TAMARACK LAKE...CHANEY LAKE AND PRESQUE ISLE RESERVOIR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4643 8899 4610 8899 4614 8909 4631 9000
      4633 9011 4635 9012
TIME...MOT...LOC 2122Z 286DEG 16KT 4643 8934 4628 9046

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:39 AM CDTSpecial Weather StatementMQTOntonagon36 min
May 24, 1:27 PM CDTTornado WarningMQTBaraga, Marquette33 min
May 24, 2:02 PM CDTTornado WarningMQTMarquette31 min
May 24, 5:41 PM CDTSpecial Weather StatementMQTIron64 min
May 24, 6:09 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.